Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the Lazer-McKenna conjecture and its applications

Author: Sanjiban Santra
Journal: Proc. Amer. Math. Soc. 143 (2015), 4361-4372
MSC (2000): Primary 35G20; Secondary 35B08, 35B40, 35B53
Published electronically: March 18, 2015
MathSciNet review: 3373934
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we prove the Lazer-McKenna conjecture for the suspension bridge model in higher dimension. We also discuss some properties of the limiting problem related to the Swift-Hohenberg equation.

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. II, Comm. Pure Appl. Math. 17 (1964), 35-92. MR 0162050 (28 #5252)
  • [2] B. Breuer, J. Horák, P. J. McKenna, and M. Plum, A computer-assisted existence and multiplicity proof for travelling waves in a nonlinearly supported beam, J. Differential Equations 224 (2006), no. 1, 60-97. MR 2220064 (2007a:34072),
  • [3] Denis Bonheure and Luís Sanchez, Heteroclinic orbits for some classes of second and fourth order differential equations, Handbook of differential equations: ordinary differential equations. Vol. III, Handb. Differ. Equ., Elsevier/North-Holland, Amsterdam, 2006, pp. 103-202. MR 2457633 (2010e:34113),
  • [4] Y. Chen and P. J. McKenna, Traveling waves in a nonlinearly suspended beam: theoretical results and numerical observations, J. Differential Equations 136 (1997), no. 2, 325-355. MR 1448828 (98g:73014),
  • [5] Ennio De Giorgi, Convergence problems for functionals and operators, Proceedings of the International Meeting on Recent Methods in Nonlinear Analysis (Rome, 1978) Pitagora, Bologna, 1979, pp. 131-188. MR 533166 (80k:49010)
  • [6] Filippo Gazzola, Hans-Christoph Grunau, and Guido Sweers, Polyharmonic boundary value problems, Lecture Notes in Mathematics, vol. 1991, Springer-Verlag, Berlin, 2010. Positivity preserving and nonlinear higher order elliptic equations in bounded domains. MR 2667016 (2011h:35001)
  • [7] Paschalis Karageorgis and John Stalker, A lower bound for the amplitude of traveling waves of suspension bridges, Nonlinear Anal. 75 (2012), no. 13, 5212-5214. MR 2927583,
  • [8] A. C. Lazer and P. J. McKenna, On travelling waves in a suspension bridge model as the wave speed goes to zero, Nonlinear Anal. 74 (2011), no. 12, 3998-4001. MR 2802982 (2012k:35349),
  • [9] A. C. Lazer and P. J. McKenna, Large-amplitude periodic oscillations in suspension bridges: some new connections with nonlinear analysis, SIAM Rev. 32 (1990), no. 4, 537-578. MR 1084570 (92g:73059),
  • [10] P. Joseph McKenna, Large-amplitude periodic oscillations in simple and complex mechanical systems: outgrowths from nonlinear analysis, Milan J. Math. 74 (2006), 79-115. MR 2278730 (2008h:35099),
  • [11] P. J. McKenna and W. Walter, Travelling waves in a suspension bridge, SIAM J. Appl. Math. 50 (1990), no. 3, 703-715. MR 1050908 (91a:73043),
  • [12] Sunra J. N. Mosconi and Sanjiban Santra, On the existence and non-existence of bounded solutions for a fourth order ODE, J. Differential Equations 255 (2013), no. 11, 4149-4168. MR 3097251,
  • [13] L. A. Peletier and W. C. Troy, Spatial patterns, Progress in Nonlinear Differential Equations and their Applications, 45, Birkhäuser Boston, Inc., Boston, MA, 2001. Higher order models in physics and mechanics. MR 1839555 (2002f:34106)
  • [14] Didier Smets and Jan Bouwe van den Berg, Homoclinic solutions for Swift-Hohenberg and suspension bridge type equations, J. Differential Equations 184 (2002), no. 1, 78-96. MR 1929147 (2004b:34122),
  • [15] Sanjiban Santra and Juncheng Wei, Homoclinic solutions for fourth order traveling wave equations, SIAM J. Math. Anal. 41 (2009), no. 5, 2038-2056. MR 2578798 (2010k:34121),
  • [16] James Serrin and Henghui Zou, Cauchy-Liouville and universal boundedness theorems for quasilinear elliptic equations and inequalities, Acta Math. 189 (2002), no. 1, 79-142. MR 1946918 (2003j:35107),
  • [17] Juncheng Wei and Dong Ye, Liouville theorems for stable solutions of biharmonic problem, Math. Ann. 356 (2013), no. 4, 1599-1612. MR 3072812,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35G20, 35B08, 35B40, 35B53

Retrieve articles in all journals with MSC (2000): 35G20, 35B08, 35B40, 35B53

Additional Information

Sanjiban Santra
Affiliation: School of Mathematics and Statistics, The University of Sydney, NSW 2006, Australia

Keywords: Bounded solutions, biharmonic equation, sign-changing non-linearity
Received by editor(s): February 21, 2014
Received by editor(s) in revised form: June 16, 2014
Published electronically: March 18, 2015
Additional Notes: The author was supported by the Australian Research Council.
Communicated by: Catherine Sulem
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society